Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 15, NWS Morristown, TN

April 27, 2016Bledsoe County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 27, 2016, 8:15 PM CDT for Bledsoe County, Sequatchie County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2016, 8:15 PM CDT (01:15 UTC)
Expired
Apr 27, 2016, 8:45 PM CDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bledsoe County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 87 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS54 KMRX 280115
SVRMRX
TNC007-153-280145-
/O.NEW.KMRX.SV.W.0015.160428T0115Z-160428T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 PM CDT WED APR 27 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SEQUATCHIE COUNTY IN EASTERN TENNESSEE...
  WESTERN BLEDSOE COUNTY IN EASTERN TENNESSEE...

* UNTIL 845 PM CDT

* AT 815 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST
  OF DUNLAP...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PALIO...OLD CUMBERLAND AND CAGLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3553 8556 3555 8550 3555 8546 3556 8545
      3557 8542 3568 8530 3573 8526 3546 8520
      3541 8551 3542 8551 3543 8553 3544 8554
      3549 8554 3553 8560
TIME...MOT...LOC 0115Z 253DEG 31KT 3553 8561 

HAIL...<.75IN
WIND...60MPH
 
$$

AMP.23
1 follow-up statement
076 
WWUS54 KMRX 280133
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
833 PM CDT WED APR 27 2016

TNC007-153-280145-
/O.CON.KMRX.SV.W.0015.000000T0000Z-160428T0145Z/
SEQUATCHIE TN-BLEDSOE TN-
833 PM CDT WED APR 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN SEQUATCHIE AND WESTERN BLEDSOE COUNTIES...

AT 833 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
DUNLAP...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PALIO...OLD CUMBERLAND AND CAGLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3553 8556 3555 8550 3555 8546 3556 8545
      3557 8542 3568 8530 3573 8526 3546 8520
      3541 8551 3542 8551 3543 8553 3544 8554
      3549 8554 3553 8560
TIME...MOT...LOC 0133Z 258DEG 26KT 3555 8547 

HAIL...<.75IN
WIND...60MPH
 
$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:44 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 27, 6:44 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT WED APR 27 2016

.AVIATION...SOME WIDELY SCATTERED CONVECTION ONGOING ACROSS
THE SOUTHERN APPALACHIAN REGION...MAINLY AIDED BY TERRAIN. SOME OF
THIS ACTION IS RIGHT OVER TRI BUT SHOULD BE CLEARING OUT AT THE
START OF THE FORECAST HERE. A SLIGHTLY MORE ORGANIZED AREA OF
SHOWERS AND THUNDERSTORMS IS BUILDING SLOWLY EAST ACROSS MIDDLE
TENNESSEE EARLY THIS EVENING. WHILE INSTABILITY NOT OVERLY
IMPRESSIVE EXPECT THIS AREA OF CONVECTION WILL CONTINUE EAST
IMPACTING THE TERMINALS LATER TONIGHT. KEPT FLIGHT WEATHER
GENERALLY MVFR AS THIS BAND OF SHOWERS AND THUNDERSTORMS MAKES ITS
WAY ACROSS THE GREAT VALLEY. SUPPOSE SOME MVFR CEILINGS ALONG WITH
SOME LIGHT FOG MAY HANG AROUND THROUGH DAYBREAK BEHIND THIS AREA OF
RAIN. A DRIER WESTERLY FLOW SHOULD ALLOW FOR VFR OPERATIONS AT EACH
TERMINAL AROUND THE 13-15Z TIME FRAME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Apr 27, 2:40 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EDT WED APR 27 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
340 PM EDT WED APR 27 2016 /240 PM CDT WED APR 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND AGAIN THURSDAY
IN THE SOUTHERN APPALACHIAN REGION. A FEW OF THESE STORMS MAY
BECOME STRONG TO MARGINALLY SEVERE...WITH DAMAGING WINDS BEING THE
PRIMARY THREAT. A FEW OF THE STRONGEST STORMS COULD PRODUCE HAIL
UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRONG THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON IN TO
EVENING...WITH A FEW SEVERE STORMS POSSIBLE. LARGE HAIL UP TO A
QUARTER SIZE WILL BE THE PRIMARY THREAT WITH THESE STORMS.
DAMAGING WIND WILL BE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND THURSDAY.

In the hours before

Special weather statement, Apr 27, 5:18 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
618 PM EDT WED APR 27 2016

TNZ042-044-272300-
WASHINGTON-NORTHWEST GREENE-
618 PM EDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREENE AND
WASHINGTON COUNTIES...

AT 617 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TUSCULUM...OR
NEAR 3 MILES EAST OF GREENEVILLE...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...GREENEVILLE...JONESBOROUGH...TUSCULUM...GRAY...MIDWAY...
SPURGEON...LEESBURG...LIMESTONE...CHUCKY...FALL BRANCH AND AVONDALE.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3626 8237 3623 8238 3613 8270 3629 8283
      3644 8265 3642 8260 3644 8248 3628 8235
TIME...MOT...LOC 2217Z 233DEG 11KT 3623 8275

AMP.23
Special weather statement, Apr 27, 5:26 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT WED APR 27 2016

TNZ045-272315-
UNICOI-
626 PM EDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT UNICOI COUNTY...

AT 626 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF BANNER HILL...OR 11 MILES SOUTHWEST OF ERWIN...MOVING NORTHEAST AT 5
MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ERWIN...BANNER HILL...UNICOI AND ROCKY FORK.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE!

LAT...LON 3612 8233 3612 8235 3609 8240 3601 8246
      3598 8251 3597 8254 3595 8256 3597 8260
      3601 8261 3603 8259 3604 8260 3607 8258
      3620 8233 3614 8229
TIME...MOT...LOC 2226Z 231DEG 6KT 3600 8251

AMP.23
Special weather statement, Apr 27, 6:04 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
704 PM EDT WED APR 27 2016

TNZ017-018-044-046-047-272345-
WASHINGTON-JOHNSON-SULLIVAN-NORTHWEST CARTER-SOUTHEAST CARTER-
704 PM EDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
CENTRAL CARTER...EASTERN SULLIVAN AND WESTERN JOHNSON COUNTIES...

AT 704 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL...OR
OVER ELIZABETHTON...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ELIZABETHTON...HAMPTON...CENTRAL...PINE CREST...UNICOI...
WATAUGA...NEVA...MILLIGAN COLLEGE...SADIE...SHADY VALLEY...HUNTER...SOUTH
HOLSTON DAM...HARR AND DOEVILLE.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3635 8178 3636 8179 3632 8187 3624 8227
      3625 8229 3626 8232 3625 8236 3635 8243
      3660 8203 3659 8194 3662 8192 3635 8175
TIME...MOT...LOC 2304Z 244DEG 28KT 3634 8228

AMP.23
Special weather statement, Apr 27, 6:16 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EDT WED APR 27 2016

TNZ012-272345-
SCOTT-
716 PM EDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTT COUNTY...

AT 715 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF
HELENWOOD...OR 10 MILES WEST OF ONEIDA...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...WINFIELD AND BIG SOUTH FORK NATIONAL.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3660 8441 3636 8465 3638 8469 3639 8469
      3640 8466 3641 8467 3641 8466 3644 8469
      3650 8471 3658 8477 3660 8476
TIME...MOT...LOC 2315Z 212DEG 14KT 3647 8470

AMP.23
Special weather statement, Apr 27, 6:36 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
736 PM EDT WED APR 27 2016

TNZ017-018-046-047-VAZ008-280015-
JOHNSON-SULLIVAN-NORTHWEST CARTER-SOUTHEAST CARTER-WASHINGTON-
736 PM EDT WED APR 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARTER...
SULLIVAN...JOHNSON...AND WASHINGTON COUNTIES AND THE CITY OF
BRISTOL...

AT 735 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES WEST OF WALNUT HILL TO NEAR
BRISTOL TO 6 MILES NORTHEAST OF HAMPTON TO 14 MILES SOUTHEAST OF
ELIZABETHTON. MOVEMENT WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
KINGSPORT...ABINGDON...MOUNTAIN CITY...BRISTOL TN...BRISTOL VA...BRISTOL...
WALNUT HILL...BLUFF CITY...NEVA...BLOUNTVILLE...SADIE...BENHAMS...SHADY
VALLEY...ELK MILLS...HUNTER...SOUTH HOLSTON DAM...HILANDER PARK...HARR...
DOEVILLE AND TRI-CITY AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE!!!

LAT...LON 3636 8179 3631 8190 3612 8203 3612 8206
      3627 8208 3639 8218 3649 8245 3659 8239
      3660 8230 3672 8233 3678 8217 3669 8192
      3657 8182 3634 8175
TIME...MOT...LOC 2335Z 215DEG 19KT 3653 8238 3646 8218 3634 8209 3620
8204

AMP.23
Special weather statement, Apr 27, 7:26 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 PM EDT WED APR 27 2016

TNZ018-VAZ008-280100-
JOHNSON-WASHINGTON-
826 PM EDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JOHNSON AND SOUTHEASTERN
WASHINGTON COUNTIES...

AT 826 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOUNTAIN CITY...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNTAIN CITY...DAMASCUS...TRADE...KONNAROCK...LAUREL BLOOMERY AND NEVA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3659 8168 3657 8168 3653 8171 3647 8170
      3640 8174 3634 8171 3634 8175 3636 8179
      3633 8186 3658 8191 3658 8188 3660 8187
      3661 8183 3662 8191 3664 8192 3675 8168
      3664 8162 3663 8161
TIME...MOT...LOC 0026Z 239DEG 20KT 3653 8175

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:06 PM CDTSevere Thunderstorm WarningMRXJohnson24 min
Apr 27, 7:26 PM CDTSpecial Weather StatementMRXJohnson34 min
Apr 27, 8:43 PM CDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie35 min
Apr 27, 9:26 PM CDTSpecial Weather StatementMRXWashington49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.